Alert archive / Montana / Red Flag Warnings in 2015
Red Flag Warning 2, NWS Great Falls, MT
NWS Great Falls, MT issued this red flag warning at Jul 22, 2015, 3:48 AM MDT for 4 counties in Montana. It took effect at Jul 22, 2015, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2015, 3:48 AM MDT (09:48 UTC)
- In effect from
- Jul 22, 2015, 12:00 PM MDT
- Expired
- Jul 22, 2015, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Great Falls, MT
Counties Glacier County, MT, Liberty County, MT, Pondera County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 128 km from the middle of the area, began a volume at 09:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 9.8 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -204 J/kg
- Mixed-layer LCL
- 3152 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
792 WWUS85 KTFX 220948 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 348 AM MDT WED JUL 22 2015 ...CONTINUED LOW HUMIDITY WITH GUSTY WINDS DEVELOPING THIS AFTERNOON... MTZ112-222200- /O.NEW.KTFX.FW.W.0002.150722T1800Z-150723T0300Z/ EASTERN GLACIER/TOOLE/CENTRAL/EASTERN PONDERA/LIBERTY- 348 AM MDT WED JUL 22 2015 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 112... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING. * AFFECTED AREA...FIRE WEATHER ZONE 112. * WIND...SOUTHWEST WINDS WILL INCREASE TO 15 TO 20 MPH WITH GUSTS TO AROUND 30 MPH THIS AFTERNOON. * HUMIDITY...AFTER POOR HUMIDITY RECOVERIES OF ONLY 20 TO 30 PERCENT THIS MORNING...AFTERNOON HUMIDITY WILL FALL TO 15 TO 20 PERCENT TODAY. * IMPACTS...RAPID FIRE SPREAD IS POSSIBLE WITH ANY NEW OR ONGOING FIRES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE HIGH FIRE GROWTH POTENTIAL. && $$
2 follow-up statements
151 WWUS85 KTFX 222154 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 354 PM MDT WED JUL 22 2015 ...LOW HUMIDITY AND GUSTY WINDS CONTINUING INTO EARLY THIS EVENING... MTZ112-230300- /O.CON.KTFX.FW.W.0002.000000T0000Z-150723T0300Z/ EASTERN GLACIER/TOOLE/CENTRAL/EASTERN PONDERA/LIBERTY- 354 PM MDT WED JUL 22 2015 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR LOW HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONE 112... * AFFECTED AREA...FIRE WEATHER ZONE 112. * WIND...SOUTHWEST WINDS 15 TO 20 MPH WITH GUSTS TO AROUND 30 MPH WILL CONTINUE INTO EARLY THIS EVENING. WINDS WILL DIMINISH BY 9 PM MDT. * HUMIDITY...HUMIDITY OF 15 TO 20 PERCENT THIS AFTERNOON WILL RECOVER TO ABOVE 20 PERCENT AFTER 7 PM MDT. * IMPACTS...RAPID FIRE SPREAD IS POSSIBLE WITH ANY NEW OR ONGOING FIRES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE HIGH FIRE GROWTH POTENTIAL. && $$
853 WWUS85 KTFX 230247 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 847 PM MDT WED JUL 22 2015 MTZ112-230400- /O.EXP.KTFX.FW.W.0002.000000T0000Z-150723T0300Z/ EASTERN GLACIER/TOOLE/CENTRAL/EASTERN PONDERA/LIBERTY- 847 PM MDT WED JUL 22 2015 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 112... WINDS HAVE DIMINISHED BELOW CRITICAL THRESHOLDS AND SHOULD REMAIN RELATIVELY LIGHT THROUGH THE REST OF TONIGHT. THEREFORE THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE. RELATIVE HUMIDITY REMAINS VERY LOW HOWEVER OVER FIRE WEATHER ZONE 112 AND RECOVERIES TONIGHT WILL LIKELY REMAIN POOR LATE INTO TONIGHT BEFORE MODEST RECOVERIES ARE REACHED EARLY THURSDAY MORNING. CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE AGAIN THURSDAY AFTERNOON AS BREEZY WEST WINDS AND LOW AFTERNOON HUMIDITY ARE LIKELY TO DEVELOP. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Jul 21, 10:40 PM MDT, 5 hours 8 minutes earlier.
Area forecast discussion, Jul 21, 10:40 PM MDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1040 PM MDT TUE JUL 21 2015 UPDATED AVIATION SECTION .DISCUSSION... MOIST AND UNSTABLE SOUTHWEST FLOW ALOFT CONTINUES. AS AFTERNOON HEATING SLOWLY WANES, CONVECTIVE ACTIVITY HAS DECREASED. SHOWERS AND ISOLATED THUNDERSTORMS OVER EASTERN FERGUS COUNTY CONTINUE TO MOVE EAST WHILE ISOLATED SHOWERS CONTINUE ACROSS SOUTHWEST MONTANA. CONVECTIVE ACTIVITY SHOULD END BY 06Z. TEMPERATURES LOOK GOOD. && .AVIATION... UPDATED 0440Z. MOIST AND UNSTABLE SOUTHWEST FLOW ALOFT CONTINUES OVER THE AREA. THE AIRMASS WILL BE STABLE OVERNIGHT BUT WILL DESTABILIZE AGAIN AFTER 18Z WITH SCATTERED THUNDERSTORMS DEVELOPING AND PERSISTING BEYOND 00Z. VFR CONDITIONS PREVAIL WITH MVFR CONDITIONS POSSIBLE IN THE VICINITY OF THUNDERSTORMS ALONG WITH GUSTY ERRATIC WINDS. && .PREV DISCUSSION...ISSUED 257 PM MDT TUE JUL 21 2015 TONIGHT THROUGH THURSDAY...THE UPPER AIR PATTERN DURING THE PERIOD WILL BE ONE OF A SOUTHWEST FLOW ALOFT. ONE UPPER TROUGH NEAR THE PACIFIC NORTHWEST COAST TUESDAY AFTERNOON WILL LIFT NORTHEAST INTO CANADA WEDNESDAY AND WILL BE REPLACED BY ANOTHER UPPER TROUGH WEDNESDAY EVENING WHICH WILL MOVE THROUGH THE PACIFIC NORTHWEST THURSDAY. A MOIST AND UNSTABLE AIRMASS WILL RESIDE MAINLY OVER SOUTHWEST MONTANA DURING THE PERIOD. OVER THE NORTHERN PLAINS THE AIRMASS AT LOW LEVELS WILL BE RELATIVELY DRIER. A SERIES OF WEATHER DISTURBANCES EMBEDDED IN THE SOUTHWEST FLOW ALOFT WILL BRING PERIODS OF SHOWERS AND THUNDERSTORMS TO SOUTHWEST MONTANA WHILE AREAS NEAR THE CANADIAN BORDER WILL BE MOSTLY DRY. THERE WILL BE ENOUGH INSTABILITY AND WIND SHEAR FOR A THREAT OF SMALL HAIL AND GUSTY WINDS TO AT LEAST 40 MPH OVER SOUTHWEST AND CENTRAL MONTANA WEDNESDAY AFTERNOON EVENING AND OVER SOUTHWEST MONTANA THURSDAY AFTERNOON AND EVENING. CAN ALSO EXPECT A THREAT OF BRIEF HEAVY RAIN WITH THE STRONGER THUNDERSTORMS AT ANY ONE LOCATION. THERE SHOULD BE ENOUGH MOVEMENT WITH THE STORMS THAT FLASH FLOODING IS NOT LIKELY. BLANK THURSDAY NIGHT THROUGH TUESDAY...MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT TONIGHT ON THIS PORTION OF THE FORECAST. THE TREND OF AN UPPER LEVEL LOW PRESSURE TROUGH OVER PACIFIC COAST WEAKENS AND MOVES OVER MONTANA THEN IS REPLACED BY ANOTHER TROUGH WILL CONTINUE THROUGH THE PERIOD. THE FIRST TROUGH WILL MOVE THROUGH THE GREAT BASIN AND PACIFIC NORTHWEST THURSDAY NIGHT INTO MONTANA FRIDAY MORNING, KEEPING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS OVER MUCH OF THE FORECAST AREA. A WEAK DISTURBANCE WILL THEN MOVE THROUGH THE WESTERLY FLOW ALOFT FRIDAY THROUGH SATURDAY NIGHT IN THE WAKE OF THIS TROUGH, KEEPING ONLY A SLIGHT CHANCE OF SHOWERS AND STORMS OVER THE MOUNTAINS. THE NEXT UPPER LEVEL LOW PRESSURE AREA WILL THEN MOVE OUT OF THE GULF OF ALASKA TO FORM ANOTHER UPPER TROUGH ALONG THE PACIFIC COAST ON SUNDAY AND MOVE IT ONSHORE INTO THE GREAT BASIN AND PACIFIC NORTHWEST THROUGH MONDAY. THE RESULTING MOIST AND UNSTABLE SOUTHWESTERLY FLOW ALOFT OVER MONTANA WILL BRING ANOTHER GOOD CHANCE OF SHOWERS AND THUNDERSTORMS TO MUCH OF THE FORECAST AREA DURING THIS TIME. AS THE TROUGH WEAKENS AND MOVES THROUGH MONTANA MONDAY NIGHT AND TUESDAY, THE SHOWERS AND THUNDERSTORMS WILL MOVE EAST OUT OF THE AREA. TEMPERATURES WILL REMAIN NEAR TO SLIGHTLY BELOW SEASONAL AVERAGES THROUGH THE PERIOD WITH THE GENERAL CHANCE OF THUNDERSTORMS. HOWEVER, TEMPERATURES MAY REACH SLIGHTLY ABOVE NORMAL ON SATURDAY BETWEEN THE EXIT OF THE FIRST TROUGH AND THE DEVELOPMENT OF THE NEXT ONE. COULSTON && .PRELIMINARY POINT TEMPS/POPS... GTF 55 84 54 80 / 10 30 10 20 CTB 52 80 45 78 / 0 10 0 10 HLN 58 83 58 80 / 20 50 30 50 BZN 53 82 55 78 / 20 50 40 50 WEY 41 74 46 67 / 40 60 60 60 DLN 53 77 54 75 / 30 60 40 60 HVR 55 89 53 86 / 10 20 10 10 LWT 55 84 55 79 / 20 50 30 30 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && WEATHER.GOV/GREATFALLS
Nearby
Red Flag Warnings in Montana, 2015Every red flag warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.